Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 155, NWS Pueblo, CO

July 27, 2005Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 27, 2005, 6:59 PM MDT for Pueblo County, Colorado. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2005, 6:59 PM MDT (00:59 UTC)
Expired
Jul 27, 2005, 8:00 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 79 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:10 PM MDTHAIL 0.75Beulah, CO
Jul 27, 7:27 PM MDTHAIL 0.886 Nw Rye, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
3465 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 280059
SVRPUB
COC101-280200-
/O.NEW.KPUB.SV.W.0155.050728T0059Z-050728T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
659 PM MDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO.

* UNTIL 800 PM MDT.

* AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS CENTERED NEAR BEULAH...OR 24 MILES SOUTHWEST OF PUEBLO...
  AND WAS MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER COLORADO CITY BY 745 PM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3821 10503 3803 10504 3787 10500 3790 10463
      3811 10481

$$
4 follow-up statements
000 
WWUS55 KPUB 280110
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
710 PM MDT WED JUL 27 2005

COC101-280200-
/O.CON.KPUB.SV.W.0155.000000T0000Z-050728T0200Z/
PUEBLO CO-
710 PM MDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL PUEBLO COUNTY
UNTIL 800 PM MDT...

AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED NEAR BEULAH...OR ABOUT 25 MILES SOUTHWEST OF
PUEBLO...AND WAS MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  OVER BEULAH THROUGH 725 PM MDT.
  OVER COLORADO CITY BY 800 PM MDT.

WOODLAND ACRES IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3815 10504 3803 10504 3790 10504 3787 10500
      3790 10463 3813 10485

$$
000 
WWUS55 KPUB 280127
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
726 PM MDT WED JUL 27 2005

COC101-280200-
/O.CON.KPUB.SV.W.0155.000000T0000Z-050728T0200Z/
PUEBLO CO-
726 PM MDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN PUEBLO
COUNTY UNTIL 800 PM MDT...

AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED NEAR COLORADO CITY...OR ABOUT 25 MILES 
SOUTHWEST OF PUEBLO...AND WAS MOVING SOUTHEAST AT 20 MPH.  ANOTHER
SEVERE THUNDERSTORM WAS LOCATED 3 MILES EAST OF SAN ISABEL.  

THE SEVERE THUNDERSTORMS WILL BE...
  OVER COLORADO CITY BY 735 PM MDT.
  NEAR RYE BY 740 PM MDT.

WOODLAND ACRES IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3815 10504 3803 10504 3790 10504 3787 10500
      3790 10463 3813 10485

$$
000 
WWUS55 KPUB 280141
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
740 PM MDT WED JUL 27 2005

COC101-280200-
/O.CON.KPUB.SV.W.0155.000000T0000Z-050728T0200Z/
PUEBLO CO-
740 PM MDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN PUEBLO
COUNTY UNTIL 800 PM MDT...

AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS CENTERED NEAR COLORADO CITY...OR ABOUT 24 MILES NORTH
OF WALSENBURG...AND WAS MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  OVER COLORADO CITY THROUGH 745 PM MDT.

NICKEL SIZE HAIL HAS BEEN REPORTED 3 MILES EAST OF SAN ISABEL AROUND 
727 PM.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3808 10500 3803 10504 3790 10504 3787 10500
      3790 10463 3807 10485

$$
000 
WWUS55 KPUB 280159
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
759 PM MDT WED JUL 27 2005

COC101-280209-
/O.EXP.KPUB.SV.W.0155.000000T0000Z-050728T0200Z/
PUEBLO CO-
759 PM MDT WED JUL 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PUEBLO COUNTY HAS
EXPIRED...

AT 755 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3808 10500 3803 10504 3790 10504 3787 10500
      3790 10463 3807 10485

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:29 PM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 27, 2:29 PM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT WED JUL 27 2005

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENTLY...PLAINS AND EASTERN MOUNTAINS STILL LOOK TO BE CAPPED.
ONLY CONVECTION IS OVER THE SAN JUAN AND LA GARITA MOUNTAINS WHERE
A FEW LIGHTNING STRIKES ARE OBSERVED.  DEW POINTS STILL REMAINING ON
THE 50S OVER THE INTERSTATE 25 CORRIDOR.  FURTHER EAST...THE DEW
POINTS HAVE LOWERED INTO THE 40S AT KLHX...KLAA AND KSPD.

FOR TONIGHT...I WAS TEMPTED TO REMOVE POPS FOR THIS EVENING OVER
THE INTERSTATE 25 CORRIDOR AND EASTERN MOUNTAINS.  HOWEVER...WITH
THE LOW LEVEL MOISTURE...IT WILL NOT TAKE MUCH INSTABILITY FOR SOME
PRECIPITATION TO DEVELOP.  I KEPT SOME POPS UNTIL MID EVENING IN
THESE REGIONS.  WITH THE CLEAR SKIES AND DRYING ALOFT...
TEMPERATURE MAY APPROACH RECORD LOWS AT SOME LOCATIONS ON THE
PLAINS.  RECORD LOW FOR KPUB IS A 51 AND THIS MAY BE REACHED GIVEN
KPUB IS A NORMALLY COOLER LOCATION.  PLACES WITH DRAIN WELL SUCH AS
KCOS SHOULD STAY ABOVE THE RECORD LOWS.

ON THURSDAY... RIDGE ALOFT REMAINS OVER THE REGION...AND UPSLOPE FLOW
WEAKENS DURING THE DAY.  ANY MOISTURE ON THE PLAINS WILL TEND TO
MIX OUT DURING THE DAY.  I DID NOT MAKE MANY CHANGES TO THE PREVIOUS
FORECAST WITH A FEW AFTERNOON STORMS AND WARMING TEMPERATURES...
ESPECIALLY ON THE PLAINS. --PGW--

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

UPPER LEVEL RIDGE BUILDS BACK OVER COLORADO...WITH THE HIGH CENTERED
NEAR THE FOUR CORNERS THROUGH THE MIDDLE OF NEXT WEEK. HEIGHTS AND
MID LEVEL TEMPS SLIGHTLY LOWER THAN LAST WEEKS HEAT WAVE...THOUGH
MANY PLAINS LOCATIONS WILL AT LEAST APPROACH THE CENTURY MARK FRI
AND SAT. NOT TOO IMPRESSED BY -TSRA CHANCES THROUGH SAT EVENING WITH
DRIER AIR ALOFT OVER THE AREA...THOUGH WILL LEAVE SOME ISOLATED
POPS IN PLACE OVER MAINLY THE MTS FOR BOTH DAYS. ON SUNDAY...NEXT
COLD FRONT APPEARS TO BACK INTO THE ERN PLAINS...WHILE MID LEVEL
MOISTURE MAKES ITS WAY AROUND THE HIGH FROM THE WEST. SHOULD SEE AN
UPTURN IN CONVECTION...ESPECIALLY OVER THE ERN MTS/PALMER DVD WHERE
LOW LEVEL MOISTURE POOLS BEHIND THE FRONT.

FOR NEXT WEEK...LOW AND MID LEVEL MOISTURE REMAINS IN PLACE AS A
SERIES OF WEAK UPPER TROUGHS OVER-TOP THE RIDGE AND PUSH INTO THE
CENTRAL PLAINS. WENT AHEAD AN NUDGED UP POPS SLIGHTLY OVER THE ERN
MTS MONDAY THROUGH WEDNESDAY...WITH PERHAPS BEST PRECIP CHANCE ON
MON WITH DEEPEST UPSLOPE. FARTHER WEST...SHOULD BE ABLE TO RECYCLE
ENOUGH MOISTURE FOR AFTERNOON AND EVENING CONVECTION...THOUGH WITH
NO WELL DEFINED INFLUX OF DEEPER MOISTURE...PRECIP COVERAGE WILL BE
SPOTTY. WITH MORE CLOUDS AND PRECIP...CURRENT SMALL COOLING TREND
IN THE MON-WED TIME FRAME LOOKS REASONABLE.  --PETERSEN

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 27, 6:31 AM MDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
631 AM MDT WED JUL 27 2005

COZ058>089-093>099-281300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
631 AM MDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE THE POTENTIAL FOR ISOLATED THUNDERSTORMS OVER THE
MOUNTAINS...HIGH VALLEYS...AND THE INTERSTATE 25 CORRIDOR LATE THIS
AFTERNOON AND EARLY EVENING. ANY THUNDERSTORM COULD PRODUCE HAIL
UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 40 MPH...AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO FROM THURSDAY THROUGH TUESDAY...WITH
THE BEST CHANCES AND COVERAGE FOR THUNDERSTORMS OCCURRING OVER THE
MOUNTAINS AND HIGH VALLEYS. THE MAIN THREAT FROM THUNDERSTORMS WILL
BE HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 5:42 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
542 PM MDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 NE FLORISSANT         38.98N 105.25W
07/27/2005  0.75 INCH        TELLER             CO   TRAINED SPOTTER

0529 PM     HAIL             5 NNE FLORISSANT        39.02N 105.25W
07/27/2005  1.25 INCH        TELLER             CO   TRAINED SPOTTER

0530 PM     HAIL             3 NW DIVIDE             38.97N 105.20W
07/27/2005  0.75 INCH        TELLER             CO   TRAINED SPOTTER

&&

LW
Local storm report, Jul 27, 6:16 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
616 PM MDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             GREEN MOUNTAIN FALLS    38.93N 105.02W
07/27/2005  0.75 INCH        EL PASO            CO   PUBLIC

&&

LW
Local storm report, Jul 27, 6:42 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
642 PM MDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             2 S AIR FORCE ACADEMY   38.95N 104.87W
07/27/2005  1.00 INCH        EL PASO            CO   TRAINED SPOTTER

0639 PM     HAIL             3 W AIR FORCE ACADEMY   38.98N 104.93W
07/27/2005  1.00 INCH        EL PASO            CO   TRAINED SPOTTER

&&

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:06 PM MDTSevere Thunderstorm WarningPUBEl Paso57 min
Jul 27, 6:40 PM MDTSevere Thunderstorm WarningPUBCuster82 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.